Skip to main content

Lateral rectus muscle paralysis induced by ribavirin and pegylated interferon-α2a in a patient with HIV/HCV co-infection

Abstract

We report a lateral rectus muscle paralysis occurring 2 weeks after initiation of an interferon-α and ribavirin treatment in a patient with human immunodeficiency virus (HIV) and hepatitis C virus (HCV) virus co-infection. This patient presented with horizontal diplopia that appeared rapidly and without any other neurological symptoms. Symptoms fully resolved with treatment interruption without any ophthalmological sequelae. This side effect is rare and has never been reported in a HIV–HCV co-infected patient.

This is a preview of subscription content, access via your institution.

References

  1. Sene D, Touitou V, Bodaghi B, Saadoun D, Perlemuter G, Cassoux, et al. Intraocular complications of IFN-alpha and ribavirin therapy in patients with chronic viral hepatitis C. World J Gastroenterol. 2007;13(22):3137–40.

  2. Nakamura A, Tojo K, Takasu K, Kaneko K, Komastu H, Ikeda S. Unilateral oculomotor nerve palsy induced by combination therapy of interferon-alpha2b and ribavirin. Intern Med. 2005;44(6):682–3.

    PubMed  Article  Google Scholar 

  3. Bauherz G, Soeur M, Lustman F. Oculomotor nerve paralysis induced by alpha II-interferon. Acta Neurol Belg. 1990;90(2):111–4.

    PubMed  CAS  Google Scholar 

  4. Hoare M, Woodall T, Alexander GJ. Bell’s palsy associated with IFN-alpha and ribavirin therapy for hepatitis C virus infection. J Interferon Cytokine Res. 2005;25(3):174–6.

    PubMed  Article  CAS  Google Scholar 

  5. Pacifici L, Passarelli F, Papa G, Cannone L, Rossini PM. Acute third cranial nerve ophthalmoplegia: possible pathogenesis from alpha-II-interferon treatment. Ital J Neurol Sci. 1993;14(4):579–80.

    PubMed  Article  CAS  Google Scholar 

  6. Cherry CL, McArthur JC, Hoy JF, Wesselingh SL. Nucleoside analogues and neuropathy in the era of HAART. J Clin Virol. 2003;26:195–207.

    PubMed  Article  CAS  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Guillaume Mellon.

About this article

Cite this article

Mellon, G., Stitou, H., Aoun, O. et al. Lateral rectus muscle paralysis induced by ribavirin and pegylated interferon-α2a in a patient with HIV/HCV co-infection. J Infect Chemother 18, 937–938 (2012). https://doi.org/10.1007/s10156-012-0383-x

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10156-012-0383-x

Keywords

  • HIV
  • HCV co-infection
  • Interferon-α
  • Ribavirin
  • Peripheral neuropathy